Neupro review: I try again: who has... - Parkinson's Movement

Parkinson's Movement

17,760 members17,816 posts

Neupro review

pinoka11
pinoka11

I try again: who has used Neupro in the uncomplicated phase of PD and wants to share his/her experience?

I could not tolerate Sinemet or Madopar, even with extra Carbidopa. I have built up Neupro till 8 mg now. It helps with anxiety, stiffness, but not much on my tremor.

10 Replies
oldestnewest

As a biochemist, I was never overly impressed with Neupro's (a transdermal patch of once daily amounts of rotigotine) clinical trial results going back to 2008 when they first began, either as a stand alone or when it was combined with l-dopa combination therapies. The RECOVER trial of 2011 had 287 participants using an unknown placebo. From the abstract you can tell the results were no truly overwhelming even using a placebo of unknown origin.

...."At EOM, mean UPDRS Part III score had decreased by -7.0 points with rotigotine (from a baseline of 29.6 [standard deviation (SD) 12.3] and by -3.9 points with placebo (baseline 32.0 [13.3]). Mean PDSS-2 total score had decreased by -5.9 points with rotigotine (from a baseline of 19.3 [SD 9.3]) and by -1.9 points with placebo (baseline 20.5 [10.4]). This represented a significantly greater improvement with rotigotine compared with placebo on both the UPDRS Part III (treatment difference: -3.55 [95% confidence interval (CI) -5.37, -1.73]; P = 0.0002) and PDSS-2 (treatment difference: -4.26 [95% CI -6.08, -2.45]; P < 0.0001). The most frequently reported adverse events were nausea (placebo, 9%; rotigotine, 21%), application site reactions (placebo, 4%; rotigotine, 15%), and dizziness (placebo, 6%; rotigotine 10%).

Neupro is the first transdermal dopamine agonist approved by the US FDA. Doses can go from 4 mgs. to 16 mgs. and is dosed over a 24 hour period supposedly in equal amounts per hour. It is a non-ergoline dopamine agonist (including as a group: pramipexole, ropinirole, rotigotine and apomorphine. They have not been associated with a undue risk of heart damage) which some people on this forum are opposed to using under any circumstances usually due to concerns over "compulsive" behavior resulting from their use.

Dopamine agonists are designed to bind to and activate particular dopamine receptors on neurons. In this particular case, Neupro should have a direct impact on reducing your tremors. Since you cannot tolerate Sinemet or Modopar, your options apparently are limited to adding Mucuna Pruriens (herb) probably at 40% pharmaceutical strength. If upping the dose of Neupro doesn't help along with the MP dosing, then I don't know what other options are available in terms of pharmaceuticals.

No one in either of the two support groups I manage/coordinate use Neupro although pramipexole and ropinirole have been prescribed and used but not frequently.

pmmargo
pmmargo in reply to sharoncrayn

I tried neupro. The patches hurt me after 19 hours or so. Coworkers reported improvement in symptoms. I noticed it did not help my balance issues. Immediately when I took pramipexole ER (and I mean at the 0.375 mg dose!) I noticed a huge improvement in balance. I'm still on it even though the side effect list is long and it reportedly has ruined patients lives because it encourages compulsions. (I have put on 10 pounds already). Best Wishes Paul

pinoka11
pinoka11 in reply to sharoncrayn

Thank you for your reply!

I use 4 mg Neupro patch in addition to Rytary and Azilect. I was up to 6 mg at one time, but noticed no real difference from 4 mg, so went back to lower dose. 8 mg was too much for me; made my limbs heavy and I didn't overall feel well.

I have been on the Neupro patch for 3-1/2 years. I couldn't tolerate any of the oral dopamine agonists; made me very nauseous. As to compulsive behavior, I notice a little more fastidiousness cleaning, but nothing else. I sometimes notice a hyper attentiveness (like if I'm writing, I keep reviewing the same paragraph and it's hard to move on), but mostly at height of over meds effectiveness and attribute to a side effect of other meds (my neurologist concurs). I don't have tremor; my dominant symptom is slowness and stiffness.

I do know people who've gained weight on dopamine agonists and one friend who had to stop due to leg swelling. Hope this helps.

sharoncrayn
sharoncrayn in reply to PDGal4

Azilect is not a dopamine agonist, but that does no mean it doesn't come with its own side effects (sometimes more serious that some physicians think). Make sure you and your physician are monitoring your situation on a regular, consistent basis.

Sharon

PDGal4
PDGal4 in reply to sharoncrayn

Thank you, Sharon. I know it as a MAO2 inhibitor. Anything specific I should be on the lookout for?

sharoncrayn
sharoncrayn in reply to PDGal4

PD:

Work with your physician regarding my suggestions! Don't fly solo.

One thing for sure, keep your dose of Azilect (rasagiline) to either .5 or 1 mg per day. No higher. If you decide to go higher you will run the risk of hypertension (monitor your blood pressure at home at least weekly if not daily to keep it well below 180/100), nor should you take other MAO-B inhibitors with it such as the frequently prescribed PD drug selegiline.

On the flip side, Azilect can also cause orthostatic hypotension (significant decrease in blood pressure) problems so consistent and regular self monitoring is essential.

You might experience higher levels of dyskinesia when taking it with levodopa regardless of the dose. You might need to tweak things with both drugs to avoid this problem.

Avoid any type of SSRI, SNRI, etc. Bad news combo. If you can with your physician’s advice, minimize or eliminate your use of any dopamine agonist since they will probably diminish the effectiveness of Azilect. Not saying you can't, but check first.

Good luck.

Sharon

My dad was on neupro patch, didn't do anything for his tremors and started having bladder problems. Discontinued.

My experience of using Neupro is not great My former neuro prescribed neupro starting from 2 mg up to 8mg ans during 3 years In 2017 I went to a second neurologist who asked me to stop this drug.

In fact she saved our couple as I had become an unpleasant individual.

Adverse effects were feeling of power, sexual and gambling addictions and a last but not the least is impulse control disorder .

My neuro calls neupro junk

Hope it will help

Thx all for your efforts. I have no problem concerning impulse disorder. I recognize the heavy limps and overall fatigue. As to levodopa my neurologist says that taking levodopa at a later phase could go better than before. I am thinking about reducing the dosage. The good thing I can work and live fairly normal again..

You may also like...